Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 4, NWS San Francisco Bay Area, CA

April 5, 20196 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Apr 5, 2019, 9:11 PM PDT for 6 counties in California. It took effect at Apr 6, 2019, 5:00 AM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2019, 9:11 PM PDT (04:11 UTC)
In effect from
Apr 6, 2019, 5:00 AM PDT
Expired
Apr 6, 2019, 9:00 PM PDT
In force
16 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 4.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2019-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2019-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WHUS46 KMTR 060411
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco Bay Area
911 PM PDT Fri Apr 5 2019

...INCREASED RISK OF SNEAKER WAVES SATURDAY..

.A long period westerly swell will arrive early Saturday morning 
bringing an increase risk of sneaker waves throughout the day and
into the evening. Expect long lulls between largest sets. 
Beachgoers should use caution along area beaches. The risk of 
sneaker waves will decrease as the period decreases Saturday 
night.

CAZ006-505-509-529-530-061215-
/O.NEW.KMTR.BH.S.0004.190406T1200Z-190407T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
911 PM PDT Fri Apr 5 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 AM PDT SATURDAY
THROUGH SATURDAY EVENING...

The National Weather Service in San Francisco has issued a Beach
Hazards Statement for sneaker waves, which is in effect from 5 AM
PDT Saturday through Saturday evening. 

* HAZARDS...Increased risk of sneaker waves on Northern and 
  Central California beaches.

* TIMING...Saturday 5 AM to 9 PM

* LOCATION...Coastline from Sonoma County south through Monterey 
  County. In particular west facing beaches...including but not 
  limited to...Ocean beach...Montara State Beach...Halfmoon Bay 
  State Beach...Manresa State Beach...Monastery Beach and Marina 
  State Beach.

* POTENTIAL IMPACTS...Steep beaches will have a higher risk of 
  sneaker wave activity with greater wave run-up onto beaches than
  normally expected. Unsuspecting beach-goers may be suddenly 
  pulled out to sea. Never turn your back to the ocean!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazard Statement for sneaker waves means that conditions
are present to support a heightened risk of unsuspecting beach
goers being swept into the sea by a wave. People walking along the
beach should never turn their back to the sea. Fisherman should
avoid fishing from rocks or jetties.

&&

$$
2 follow-up statements
755 
WHUS46 KMTR 061002
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco Bay Area
302 AM PDT Sat Apr 6 2019

...INCREASED RISK OF SNEAKER WAVES SATURDAY..

.A long period westerly swell will arrive early this morning 
bringing an increase risk of sneaker waves throughout the day and 
into the evening. Expect long lulls between largest sets. 
Beachgoers should use caution along area beaches. The risk of 
sneaker waves will decrease as the period decreases Saturday 
night.

CAZ006-505-509-529-530-062300-
/O.CON.KMTR.BH.S.0004.190406T1200Z-190407T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
302 AM PDT Sat Apr 6 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...Increased risk of sneaker waves on Northern and 
  Central California beaches. 

* TIMING...Saturday 5 AM to 9 PM

* LOCATION...Coastline from Sonoma County south through Monterey 
  County. In particular west facing beaches...including but not 
  limited to...Ocean beach...Montara State Beach...Halfmoon Bay 
  State Beach...Manresa State Beach...Monastery Beach and Marina 
  State Beach. 

* POTENTIAL IMPACTS...Steep beaches will have a higher risk of 
  sneaker wave activity with greater wave run-up onto beaches 
  than normally expected. Unsuspecting beach-goers may be 
  suddenly pulled out to sea. Never turn your back to the ocean! 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazard Statement for sneaker waves means that conditions
are present to support a heightened risk of unsuspecting beach
goers being swept into the sea by a wave. People walking along
the beach should never turn their back to the sea. Fisherman
should avoid fishing from rocks or jetties.

&&

$$
484 
WHUS46 KMTR 062139
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco Bay Area
239 PM PDT Sat Apr 6 2019

...INCREASED RISK OF SNEAKER WAVES THROUGH SATURDAY EVENING..

.A long period westerly swell will bring an increased risk of 
sneaker waves into the evening. Expect long lulls between largest
sets. Beachgoers should use caution along area beaches. The risk 
of sneaker waves will decrease as the period decreases Saturday 
night.

CAZ006-505-509-529-530-070400-
/O.CON.KMTR.BH.S.0004.000000T0000Z-190407T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
239 PM PDT Sat Apr 6 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* HAZARDS...Increased risk of sneaker waves on Northern and 
  Central California beaches. 

* TIMING...Until 9 PM Saturday.

* LOCATION...Coastline from Sonoma County south through Monterey 
  County. In particular west facing beaches...including but not 
  limited to...Ocean beach...Montara State Beach...Halfmoon Bay 
  State Beach...Manresa State Beach...Monastery Beach and Marina 
  State Beach. 

* POTENTIAL IMPACTS...Steep beaches will have a higher risk of 
  sneaker wave activity with greater wave run-up onto beaches 
  than normally expected. Unsuspecting beach-goers may be 
  suddenly pulled out to sea. Never turn your back to the ocean! 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazard Statement for sneaker waves means that conditions
are present to support a heightened risk of unsuspecting beach
goers being swept into the sea by a wave. People walking along
the beach should never turn their back to the sea. Fisherman
should avoid fishing from rocks or jetties.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Apr 5, 9:11 PM PDT, 0 minutes earlier.

Area forecast discussion, Apr 5, 9:11 PM PDT, 0 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
911 PM PDT Fri Apr 5 2019

.SYNOPSIS...Another round of light rain showers is expected late
tonight and into Saturday morning as a weak system moves into
northern California. Showers will decrease by Saturday afternoon.
A few showers may linger across the North Bay Sunday. Otherwise,
expect dry conditions on Sunday, along with warmer temperatures.
Another weather system may bring light rain to primarily the
northern portion of the area from late Monday through early
Tuesday. This will most likely be followed by dry and cooler
weather for the remainder of next week.

&&

.DISCUSSION...As of 9:10 PM PDT Friday...The frontal system that
brought widespread light to moderate rain to our area earlier
today has moved quickly off to our east and KMUX radar currently
indicates no precipitation in our area. GOES-West satellite
imagery shows a large cloud mass offshore moving quickly through a
strong zonal flow aloft towards California. Embedded in this
moist zonal flow is a weak disturbance that is expected to
generate renewed shower activity across much of our area late
tonight and into Saturday morning. Shower activity will taper off
by Saturday afternoon and most areas should remain dry for the
second half of the day. Rainfall totals late tonight and Saturday
morning are expected to be less than a tenth of an inch in most
areas. Moist zonal flow will continue into Sunday, but upper level
ridging across central and southern California will keep most
precipitation to our north during the second half of the weekend,
although shower chances will continue across the far northern part
of our area. The upper ridge will also result in warmer
temperatures on Sunday, along with some sunny breaks, especially
across the southern part of our area.

A shortwave trough is forecast to arrive from the northwest early
in the work week and generate renewed rain chances from late
Monday through early Tuesday. Rainfall chances will be highest in
the North Bay and once again rainfall totals are expected to be
light.

The system early next week will usher a cooler airmass into our
area by Tuesday and we could see gusty northwest winds near the
ocean on Tuesday afternoon and evening.

For the remainder of next week the ECMWF forecasts a longwave
trough to be positioned to our east, keeping us in a mainly dry
north to northwest flow pattern, with brisk winds at times and
temperatures slightly cooler than normal. The latest deterministic
GFS drops an upper low south offshore late next week, which would
result in widespread shower activity and well as possible
thunderstorms. The GFS ensemble mean forecasts the trough axis to
our east, similar to the ECMWF. So at this point the most likely
outcome late next week is dry and seasonably cool conditions.

&&

.AVIATION...As of 4:50 PM PDT Friday...for 00Z TAFs. Remnant
moisture from the front that passed through earlier today will
maintain borderline MVFR/VFR cigs across area terminals this
evening. Increasing cloud cover is anticipated tonight ahead of
the next system slated to move in overnight into Saturday. A
chance of showers/light rain will arrive by early Saturday
morning with the potential of wet runways through the morning
hours. Showers will continue through midday then dissipate by the
late afternoon. Light to moderate southerly winds will prevail.

Vicinity of KSFO...Borderline MVFR/VFR cigs will persist through
this evening then lower to MVFR overnight ahead of the next
system. This system will bring another round of light rain to
area terminals early Saturday morning. Moderate southerly winds
will prevail.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Borderline MVFR/VFR cigs will persist
through this evening then lower to MVFR overnight ahead of the
next system. This system will bring another chance of light rain
to area terminals early Saturday morning. Light and variable to
southerly winds will prevail.

&&

.MARINE...As of 8:55 PM PDT Friday...Southerly winds will
strengthen overnight ahead of a weak frontal system that will
impacts the coastal waters Saturday morning. A large long period
northwest swell will arrive overnight and continue through the
weekend, bringing hazardous sea conditions through Saturday
evening/night.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Pt Arena to Pt Reyes 0-10 nm from 11 PM
             SCA...Pt Arena to Pigeon Pt 10-60 nm from 11 PM
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 2 AM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm from 5 AM
             SCA...Rough Bar Advisory for SF Bar from 5 AM

&&

PUBLIC FORECAST: Dykema
AVIATION: CW
MARINE: CW

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:01 AM PDTSmall Craft AdvisoryMTR3 days

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.